Alert archive / New Mexico / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 148, NWS Albuquerque, NM

July 12, 2004Bernalillo County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at Jul 12, 2004, 5:46 PM MDT for Bernalillo County, New Mexico. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 12, 2004, 5:46 PM MDT (23:46 UTC)
Expired
Jul 12, 2004, 6:45 PM MDT
In force
59 min
Issued by
NWS Albuquerque, NM
Area
Counties, with a storm outline in the text

County Bernalillo County, NM

The radar

The Albuquerque radar (KABX), 28 km from the middle of the area, began a volume at 23:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 11.8 hours before the alert went out and 9 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2004-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 25 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2004-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -36 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
25 J/kg
Mixed-layer CIN
-365 J/kg
Mixed-layer LCL
1808 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-36 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KABQ 122346
SVRABQ
NMC001-130045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
545 PM MDT MON JUL 12 2004

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL BERNALILLO COUNTY IN CENTRAL NEW MEXICO

* UNTIL 645 PM MDT

* AT 543 PM MDT...THE PUBLIC REPORTED A SEVERE THUNDERSTORM OVER
  THE FAR NORTHEAST HEIGHTS OF ALBUQUERQUE...OR ABOUT 6 MILES EAST 
  OF ALBUQUERQUE...MOVING SOUTHWEST AT 5 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE LOS RANCHOS DE
  ALBUQUERQUE...NORTH VALLEY...NORTHEAST HEIGHTS AND SOUTH VALLEY

THIS SEVERE STORM WILL PRODUCE DAMAGING WINDS OF AT LEAST 60 MPH AND 
HAIL UP TO PENNY SIZE. MOVE INDOORS AND AVOID WINDOWS.

HEAVY RAINS FROM SEVERE THUNDERSTORMS CAN PRODUCE SUDDEN AND
DANGEROUS FLOWS IN ARROYOS...DITCHES AND OVER LOW WATER CROSSINGS. DO
NOT ATTEMPT TO DRIVE THROUGH AREAS WHERE WATER COVERS THE ROADWAY.

LAT...LON 3521 10640 3522 10663 3496 10675 3493 10643
$$

KJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 2:35 PM MDT, 3 hours 11 minutes earlier.

Area forecast discussion, Jul 12, 2:35 PM MDT, 3 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
235 PM MDT MON JUL 12 2004

.DISCUSSION...A PRETTY GOOD AREA OF SUBSIDENCE IS HEADING INTO NEW
MEXICO IN ADVANCE OF AN EASTERLY WAVE MOVING ACROSS TEXAS. THIS
FEATURE IS INHIBITING GOOD VERTICAL DEVELOPMENT EAST OF THE CENTRAL
MOUNTAIN CHAIN. AS A RESULT OF THIS HAVE LOWER POPS JUST A BIT ACROSS
THE WESTERN HALF OF THE STATE DUE TO SUBSIDENT AREA PUSHING INTO THE
WESTERN HALF OF THE STATE DURING THE EVENING HOURS. THE UPPER LEVEL
HIGH IS PROGD TO CONTINUE TO DRIFT NORTH WITH TIME. AS A RESULT...
BEST PRECIP CHANCES WILL PUSH WEST INTO WRN NM AND ERN AZ. ONCE THE
HIGH SETS IN OVER THE STATE IT WILL BE HARD TO INITIATE GOOD DEEP
CONVECTION. NEWEST MODELS DON/T BEGIN TO BREAK IT DOWN UNTIL LATE IN
THE FORECAST PERIOD...BUT I AM SKEPTICAL EVEN THEN HOW MUCH PRECIP WE
WILL SEE. HAVE REDUCE POPS IN THE EXTENDED FROM SCT TO ISOLD.

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON................ 064/095 063/093 064 16212
GALLUP.................... 055/090 055/089 058 16212
GRANTS.................... 055/089 056/087 057 16222
GLENWOOD.................. 060/095 062/094 066 16223
CHAMA..................... 049/085 047/085 051 16323
LOS ALAMOS................ 056/086 055/089 057 16222
RED RIVER................. 045/080 043/079 049 16322
TAOS...................... 054/088 051/090 055 16322
SANTA FE.................. 057/089 057/090 059 16222
SANTA FE AIRPORT.......... 059/090 059/091 060 16222
ESPANOLA.................. 053/093 054/093 061 16222
ALBUQUERQUE HEIGHTS....... 068/093 067/094 069 16212
ALBUQUERQUE VALLEY........ 062/094 061/096 069 16212
ALBUQUERQUE FOOTHILLS..... 066/091 065/091 068 16212
ALBUQUERQUE WEST MESA..... 067/094 067/095 069 16212
SOCORRO................... 061/094 061/095 067 16212
SANDIA PARK/CEDAR CREST... 059/087 058/088 060 16211
MORIARTY/ESTANCIA......... 058/089 057/089 060 16221
CARRIZOZO................. 063/091 063/090 064 16221
RUIDOSO................... 056/084 060/083 059 16221
RATON..................... 055/091 053/092 055 16111
LAS VEGAS................. 053/085 054/087 057 16111
ROY....................... 059/090 058/091 061 16000
CLAYTON................... 063/092 064/094 065 16000
SANTA ROSA................ 063/093 062/094 065 16000
TUCUMCARI................. 066/096 067/098 069 16000
FORT SUMNER............... 065/094 064/096 067 16000
CLOVIS.................... 065/093 065/095 065 16000
PORTALES.................. 065/094 065/096 066 16000
ROSWELL................... 066/094 067/095 069 16000
&&

.ABQ WATCHES/WARNINGS/ADVISORIES...NONE.
&&

16
Hazardous weather outlook, Jul 12, 6:00 AM MDT, 11 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT MON JUL 12 2004

NMZ001>021-026-131200-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-
CENTRAL HIGH PLAINS/ESTANCIA VALLEY-CHAVES COUNTY PLAINS-
CONCHAS LAKE/GUADALUPE COUNTY-CURRY COUNTY-DE BACA COUNTY-
FAR NORTHEAST PLAINS-GUADALUPE MOUNTAINS OF CHAVES COUNTY-
HARDING COUNTY-LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
LOWER RIO GRANDE VALLEY-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-NORTHEAST HIGHLANDS-
NORTHWEST MOUNTAINS INCLUDING JEMEZ-NORTHWEST PLATEAU-QUAY COUNTY-
ROOSEVELT COUNTY-SANDIA/MANZANO MOUNTAINS-SANGRE DE CRISTO MOUNTAINS-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-UPPER RIO GRANDE VALLEY-
WESTCENTRAL MOUNTAINS-
600 AM MDT MON JUL 12 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO.

.DAY ONE...TODAY

SEVERE THUNDERSTORMS ARE NOT EXPECTED TODAY AND TONIGHT.
HOWEVER...SLOW MOVING THUNDERSTORMS WILL HAVE THE POTENTIAL TO
PRODUCE LOCALIZED HEAVY RAIN THIS AFTERNOON AND EVENING MAINLY FROM
THE CENTRAL MOUNTAIN CHAIN WESTWARD. RAPID RISES OF WATER IN
STREAMBEDS AND NORMALLY DRY ARROYOS ARE POSSIBLE FROM BOTH LOCALIZED
AND DISTANT HEAVY RAINS.  OTHERWISE...GUSTY WINDS UP TO 40 MPH MAY
OCCUR IN THE VICINITY OF THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...

SHOWERS AND THUNDERSTORMS WILL BE MOST NUMEROUS ACROSS CENTRAL AND
WESTERN NEW MEXICO THROUGH MUCH OF THE WEEK. A WEAK FRONT FORECAST
TO DROP INTO THE EASTERN PLAINS LATE SATURDAY OR EARLY SUNDAY WILL
LIKELY RESULT IN AN UPSWING IN THUNDERSTORM ACTIVITY FROM THE EAST
SLOPES OF THE CENTRAL MOUNTAIN CHAIN ACROSS THE PLAINS...ESPECIALLY
ON SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 6:37 PM MDTFlash Flood WarningABQTorrance113 min
Jul 12, 5:37 PM MDTFlash Flood WarningABQBernalillo113 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.